There have been reports from Israel of a possible link between the Pfizer-BioNTech COVID-19 vaccine and rare cases of heart inflammation in young men.
Dr Sam Mohiddin, Consultant Cardiologist, Barts Heart Centre, London, said:
“It’s important to evaluate the evidence we have that there is a robust causal link when investigating potential side effects from vaccines. This link between the Pfizer jab and myocarditis in young men could be a genuine causal link but there is important context that we need to consider that will be looked at by researchers and regulators to untangle some of the potential sources of bias we may see in the data.
“Myocarditis in young men is a reasonably common problem. It’s also seasonal in the way it tends to occur, often seeing more cases as seasons change. In addition to this, when a potential link between a vaccine and side effect is highlighted, there is an increased awareness of the condition and so surveillance is then more likely to pick up cases. This means it’ll be important to look closely at the data to discern whether these cases are happening beyond background rates. We need to see more data on the details and temporal features of these cases along with addressing if there is a plausible biological mechanism to explain this link.
“So far the data suggests that these reported cases look to be mild which is good to hear.”
As reported in Science Magazine: https://www.sciencemag.org/news/2021/06/israel-reports-link-between-rare-cases-heart-inflammation-and-covid-19-vaccination
All our previous output on this subject can be seen at this weblink: